Wisconsin, 2017

Hail in Wisconsin, August 3, 2017

August 3, 2017 · NWS MKX · 6 events in 4 counties and zones

A low pressure area triggered rounds of thunderstorms over southern WI during the afternoon and evening hours. Large hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A low pressure area triggered rounds of thunderstorms over southern WI during the afternoon and evening hours. Large hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 3, 12:15 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 3, 12:15 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
115 PM CDT Thu Aug 3 2017

.UPDATE...

&&

.AVIATION(18Z TAFS)...

Model guidance in reasonably good agreement on how a complex
situation will play out over the next 36 hours. IFR cigs across the
northern half of the area will continue to push north while a line
of showers and storms currently east of the Mississippi River push
east. Additionally, isolated storms have developed ahead of this
line. Some of these storms may become strong, especially closer to
the WI/IL border. This line of storms should move out of the area by
the mid afternoon.

It appears that by mid to late afternoon, yet another round of
showers and storms may develop along a cold front, which is
currently across southern MN/central IA. This round of storms has
the potential to be strong to severe. The cold front will push
through southern Wisconsin by mid evening, ending the thunderstorm
threat.

Brisk NW winds and much cooler air will build in behind the cold
front. Additionally, there is high confidence that IFR cigs will
build back in from the NW beginning around midnight, lasting until
the low level moisture is scoured out of the area by Friday
afternoon.

Finally, we will be close to hitting LLWS criteria tomorrow morning
and into the afternoon. High confidence that winds will reach up to
40kts around 2kft, but winds at the surface will be in the 10-15 kt
range. Chose to leave LLWS out for now, but it may need to be added
later.

&&

.PREV DISCUSSION... (Issued 950 AM CDT Thu Aug 3 2017)

UPDATE...

Previous forecast is largely on track. The remnants of the first
round of precipitation are pushing north through the area. These
scattered weak thunderstorms should exit the area in the next few
hours. The second round of precip is currently approaching the
Mississippi River and should move through SE WI in the late
morning/early afternoon. It still looks like we'll see a 3rd round
of precip as the cold front finally pushes through in the late
afternoon/early evening.

Given the strength of they cyclone, there will be ample shear to
support severe thunderstorms this afternoon. The main question is
just how much instability will be around after the first two
rounds of precip move through the area. Per SPC Mesoanalysis, a
pocket MLCAPE has already begun to build across central IA
between the second round of precip and the cold front. This trend
will likely continue through the afternoon as the system
progresses eastward, giving us a decent chance of seeing some
surface-based convection later this afternoon. As such, the
slight risk from SPC is appropriate, with a threat for all types
of severe weather on the table.

MARINE...

Multiple round of showers and storms are expected today as a
seasonally strong low pressure system moves through the area. The
low will move to the east of the area tonight, and offshore winds
will gradually ramp up in its wake. By Friday morning, winds will
approach Small Craft Advisory criteria. Fortunately the offshore
winds will keep waves below 4 feet, but a SCA will likely be
needed through the day Friday due to winds gusting to near 25 kts.

PREV DISCUSSION... (Issued 610 AM CDT Thu Aug 3 2017)

AVIATION(12Z TAFS)...
A mix of MVFR and IFR CIGS will exist on the north side of a warm
front located south of Wisconsin this morning. As the front lifts
north this morning, the lower conditions will gradually improve
from south to north across southern Wisconsin. A seasonably
strong low pressure system will be pushing into the western Great
Lakes this afternoon. Look for showers and thunderstorms to become
more numerous this afternoon into the evening as an associated
strong cold front pushes in. Look for easterly winds on the north
side of the warm front this morning to veer south then southwest
this afternoon as the system pushes in and the front lifts north.
Some of the storms could be strong to severe. A cold front will
push through Madison by early evening and far southeast Wisconsin
by mid to late evening. Strong cold air advection in the wake of
the front will likely produce IFR CIGS into Friday morning.

PREV DISCUSSION... (Issued 254 AM CDT Thu Aug 3 2017)

SHORT TERM...

Today and tonight...Forecast confidence is high.

The scenario remains largely unchanged. We have a seasonably
strong synoptic system pushing into the Great Lakes region today.
We have a couple of forcing mechanisms from early this morning
through this evening. First, the early morning convection (current
stuff at 3 am) appears to be driven by enough elevated instability
beneath focused upper level jet divergence. This is producing the
typical whack-a-mole, pop and die showers and storms. This should
die off a bit as the divergence moves on, but then we get into
the next forcing regime. So second, the next expansion of activity
should come later this morning with forcing associated along a
leading mid level short wave ahead of the parent upper low.
Ensemble short range guidance suggests we could see a band of
showers and storms ahead of the approaching cold front due to this
short wave, located around the warm front, south through the warm
sector. That warm front is currently south of Wisconsin, but will
lift north into southern Wisconsin as a seasonably strong surface
low tracks toward far southern Wisconsin by mid afternoon. Third,
the next major focus would be storms along and just ahead of the
cold front and where it intersects the warm front. This is our
greatest threat for severe weather. The SPC day 1 discussion is
excellent on this evolution. This would mainly be from mid
afternoon into the evening. The deep layer shear is ample at
40-50kts. Large hail and strong winds are the main threat, but the
warm frontal shear is our classic region for a threat of isolated
tornadoes. It's a complicated scenario, as they always are, so
expect the unexpected. It's a longer period of potentially
hazardous weather today, peaking at mid afternoon and going into
the favorable time this evening.

The cold front should sweep through Madison by early afternoon and
out over Lake Michigan by mid to late evening. Cold air advection
in the wake of the cold front is impressive for early August.
Wrap around showers are expected as the upper low moves across
Wisconsin later tonight into Friday.

LONG TERM...

Friday...Forecast confidence is medium.

Cyclonic flow prevails aloft as upper troughing passes through the
western Great Lakes. A cold advection regime takes hold in the low-
levels, with the resulting thermal trough located across Wisconsin
by afternoon. This will promote steep low-level lapse rates,
resulting in mostly cloudy skies and instability showers during the
afternoon. Temperatures will be below normal with many locations
failing to crack 70 degrees. It will be breezy, as a strong pressure
gradient develops between surface low pressure over Michigan and
high pressure building over the Great Plains. Winds may be quite
gusty in eastern areas close to Lake Michigan.

Saturday...Forecast confidence is medium.

Upper pattern deamplifies on Saturday as a series of weak
perturbations ride northwesterly flow from the northern Great Plains
into the Upper Midwest and western Great Lakes. Look for mostly
cloudy skies along with chances for afternoon showers. Model
soundings suggest just enough instability for a possible rumble
of thunder as well. High temperatures will warm a bit, and should
reach into the mid 70s.

Sunday and Monday...Forecast confidence is medium.

A shortwave trough will lose amplitude while slowly progressing from
the Dakotas on Sunday into the western Great Lakes on Monday. This
system will bring increased rain chances during the period. The
surface low should pass to our south, keeping the better instability
out of reach, however we'll still see a few hundred joules of MLCAPE
during the daylight hours. Look for periods of cloudiness and
showers, with a few thunderstorms possible.

Tuesday and Wednesday...Forecast confidence is low.

High pressure should prevail on Tuesday with a chance for showers
and storms by Tuesday night or Wednesday in association with a cold
front. Near normal temperatures are expected.

AVIATION(06Z TAFS)...

A mix of MVFR and IFR CIGS will exist on the north side of a warm
front located south of Wisconsin this morning. As the front lifts
north this morning, the lower conditions will gradually improve
from south to north across southern Wisconsin. A seasonably
strong low pressure system will be pushing into the western Great
Lakes this afternoon. Look for showers and thunderstorms to become
more numerous this afternoon into the evening as an associated
strong cold front pushes in. Look for easterly winds on the north
side of the warm front this morning to veer south then southwest
this afternoon as the system pushes in and the front lifts north.
Some of the storms could be strong to severe. A cold front will
push through Madison by early evening and far southeast Wisconsin
by mid to late evening. Strong cold air advection in the wake of
the front will likely produce IFR CIGS into Friday morning.

MARINE...

Waves will continue to diminish early this morning with a small
craft advisory expiring at 7am. Then look for easterly winds
today to gradually veer southeast then south as a strong low
pressure system approaches the area this afternoon. Strong
thunderstorms are possible today, especially from about mid
afternoon until a cold front passes by this evening. Small craft
advisory conditions are expected Friday into Friday evening as the
low passes by to the east and we get into a stronger northwest
flow. The highest waves will be out toward open water.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...BSH
Today/Tonight and Aviation/Marine...Davis
Friday THROUGH Wednesday...SPM
Hazardous weather outlook, Aug 3, 2:01 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
301 AM CDT Thu Aug 3 2017

WIZ046-047-051-052-056>060-062>072-040815-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
301 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon and evening.
Hazards include damaging wind and large hail. A few tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible at times from Sunday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-040815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
301 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A Small Craft Advisory for high waves is in effect until 7 AM
today.

Severe thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible at times from Sunday into Tuesday.

Small Craft Advisory conditions are expected for Friday into
Friday night.

SPM

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 3, 8:57 AM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
957 AM CDT THU AUG 3 2017

WIZ059-060-065-066-031530-
Waukesha-Milwaukee-Ozaukee-Washington-
957 AM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN OZAUKEE...
NORTHERN MILWAUKEE...NORTHEASTERN WAUKESHA AND WASHINGTON COUNTIES...

At 957 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hartford to Milwaukee. Movement was
northeast at 25 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Milwaukee, West Allis, Wauwatosa, Brookfield, Greenfield, Menomonee
Falls, West Bend, Mequon, Hartford, Whitefish Bay, Brown Deer,
Grafton, Cedarburg, Port Washington, Sussex, Jackson, Fox Point, Elm
Grove, Slinger and Saukville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4303 8790 4301 8789 4297 8795 4323 8842
      4331 8842 4354 8818 4338 8787 4324 8791
      4318 8788 4312 8790 4310 8787 4307 8787
TIME...MOT...LOC 1457Z 230DEG 23KT 4326 8840 4303 8795

MARQUARDT
Local storm report, Aug 3, 9:03 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1003 AM CDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     HAIL             OAK CREEK               42.89N 87.90W
08/03/2017  E0.25 INCH       MILWAUKEE          WI   PUBLIC

            NEAR OAK CREEK. ESTIMATED 45 MPH.

&&

HENTZ
Special weather statement, Aug 3, 11:03 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1203 PM CDT THU AUG 3 2017

WIZ067-031745-
Lafayette-
1203 PM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE COUNTY...

At 1202 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Cuba City to near Galena. Movement was
northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Darlington, Shullsburg, Belmont, Benton, Argyle, Somers, Wiota, New
Diggings, South Wayne, Lamont, Gratiot, Yellowstone Lake St Park,
Lead Mine and Woodford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4271 9042 4282 9014 4281 8991 4267 8983
      4251 8984 4251 9042
TIME...MOT...LOC 1702Z 238DEG 37KT 4260 9047 4238 9035

HENTZ
Special weather statement, Aug 3, 11:39 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1239 PM CDT THU AUG 3 2017

WIZ062-063-067-068-031830-
Green-Lafayette-Iowa-Dane-
1239 PM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAFAYETTE...
GREEN...SOUTHEASTERN IOWA AND SOUTHWESTERN DANE COUNTIES...

At 1238 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Mineral Point to near Lena. Movement
was northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Western Madison, Fitchburg, Monroe, Verona, Mount Horeb, Brodhead,
Mineral Point, Darlington, Belleville, New Glarus, Brooklyn,
Monticello, Albany, Argyle, Blanchardville, Somers, Wiota, Dayton,
South Wayne and Lamont.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4251 9006 4283 9026 4307 8954 4284 8937
      4251 8936 4250 8937 4250 8957
TIME...MOT...LOC 1738Z 242DEG 35KT 4280 9013 4235 8985

HENTZ
Special weather statement, Aug 3, 12:08 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
108 PM CDT THU AUG 3 2017

WIZ057-058-063-064-031845-
Dodge-Columbia-Jefferson-Dane-
108 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DANE...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN DODGE COUNTIES...

At 107 PM CDT, a strong thunderstorm was located near McFarland,
moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eastern Madison, Stoughton, McFarland, Lake Mills, Marshall,
Waterloo, Cottage Grove, Johnson Creek, Deerfield, Cambridge, Lake
Ripley, Milford, Utica, Rockdale and Deansville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4289 8920 4301 8935 4331 8900 4306 8876
TIME...MOT...LOC 1807Z 229DEG 22KT 4300 8919

HENTZ
Special weather statement, Aug 3, 12:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
110 PM CDT THU AUG 3 2017

WIZ071-072-031845-
Racine-Kenosha-
110 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RACINE AND KENOSHA
COUNTIES...

At 110 PM CDT, a strong thunderstorm was located over Paddock Lake,
moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Union
Grove, Paddock Lake, Camp Lake, Silver Lake, Wind Point, Eagle Lake,
Caledonia, Salem, Bristol, Elmwood Park, North Bay, Franksville and
Kansasville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4261 8824 4284 8794 4284 8782 4283 8780
      4277 8776 4271 8777 4267 8779 4266 8781
      4261 8782 4259 8781 4252 8781 4249 8780
      4250 8807
TIME...MOT...LOC 1810Z 234DEG 22KT 4259 8807

HENTZ

The radar

The Milwaukee radar (KMKX), 34 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Jefferson

When
August 3, 12:15 PM CST
Where
Jefferson County, 2.62 mi WSW of Lake Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.070, -88.950

Hail, Jefferson

When
August 3, 12:31 PM CST
Where
Jefferson County, 0.5 mi W of Lake Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
43.080, -88.910

Hail, Sheboygan

When
August 3, 2:10 PM CST
Where
Sheboygan County, 0.5 mi E of Cedar Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
43.570, -87.820

Hail, Milwaukee

When
August 3, 2:45 PM CST
Where
Milwaukee County, 1.71 mi NE of Milwaukee County Zoo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.050, -88.020

Hail, Milwaukee

When
August 3, 2:49 PM CST
Where
Milwaukee County, 1.22 mi NW of Wauwatosa
Measured
0.88 in hail
Reported by
Public
Coordinates
43.060, -87.970

Hail, Kenosha

When
August 3, 4:27 PM CST
Where
Kenosha County, 1.53 mi W of Downtown Kenosha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.580, -87.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708521, 708522, 708523, 708524, 708525, 708526.